Photo of the Red Hawk statue.
News Students Can Use

Before You Take That Pill…

Health Tip: Over Use of Acetaminophen Can Cause Liver Damage.

Posted in: Announcements, Featured News, Parents and Family, Uncategorized, Wellness

Graphic of a person taking multiple pills.

Careful: Acetaminophen in pain relief medicines can cause liver damage

Acetaminophen (a∙SEET∙a∙MIN∙o∙fen) is an active ingredient in many over-the-counter and prescription medicines that help relieve pain and reduce fever. It is also combined with other active ingredients in medicines that treat colds, flu (Nyquil and Dayquil), allergy, cough, and sleeplessness. In prescription medicines, acetaminophen is found with other active ingredients to treat moderate to severe pain. Acetaminophen can cause serious liver damage if more than directed is used.

Dose Is Important!

Did you know that more than 600 over-the-counter and prescription medicines contain acetaminophen. Some medicines combine acetaminophen with other active ingredients to treat pain, symptoms of colds, flu, allergy, and sleeplessness. To find out if an over-the-counter medicine contains acetaminophen, look for “acetaminophen” on the Drug Facts label. If a prescription medicine contains acetaminophen, the label may not spell out the whole word or may have the abbreviation “APAP.”

Severe liver damage may occur and may lead to death if you take:

  • more acetaminophen than directed
  • more than one medicine containing acetaminophen
  • acetaminophen while drinking three (3) or more alcoholic drinks every day.

Most healthy people can take acetaminophen safely by:

  • not using more than one medicine containing acetaminophen in a day
  • reading and following all the information on the medicine label, or the information given by your health care provider.

Ask your health care provider before using acetaminophen if you:

  • have liver disease
  • are taking the blood thinning drug warfarin (also known by the brand name Coumadin).

To take acetaminophen safely, make sure you understand:

  • what other medications also contain acetaminophen such as Dayquil and Nyquil
  • how much you can take at one time (dose)
  • how many hours you must wait before taking another dose
  • how many times you can take it each day
  • when you should not take it and talk to your health care provider.

Too Much?

If you take too much acetaminophen you might have liver damage and not know it. Symptoms may not appear for days and early symptoms may seem like the flu, like loss of appetite, nausea, vomiting, and yellowing of the skin and eyes (jaundice).

If you take too much acetaminophen, get medical help right away, even if you don’t feel sick.

For immediate help call: 973-655-5220 or 911

For more information:

  • talk to your doctor, nurse, or pharmacist
  • visit FDA online at www.fda.gov/drugs
  • call FDA at 1-888-INFO-FDA